I got shingles after Covid jab… is it a coincidence? DR MARTIN SCURR answers your health questions
A month after my second AstraZeneca jab, I started exhibiting ‘spots’ on the back and right side of my head, my ear and neck — my GP told me this was shingles. I was given amitriptyline and painkillers but have now stopped taking these.
I still have a very sensitive right ear and neck. My 63-year-old neighbour had shingles after her first AstraZeneca jab — is it a coincidence? I am 70.
Ross Pert, Newcastle upon Tyne.
Shingles occurs when the chickenpox virus (which is known medically as the varicella-zoster virus) becomes reactivated after being locked in nerve cells close to the spinal cord following the infection.
This reactivation usually occurs following a drop in immunity. This leads the virus (now called herpes zoster) to travel along the nerves and cause painful blisters on the skin. These can appear anywhere on the body.
One in four of us over the age of 50 will suffer shingles — it is much less common in younger people because as we age our immune system weakens.
There is usually an obvious trigger such as a bout of flu or pneumonia, or stress, surgery or chemotherapy — i.e. things that can affect our immunity.
It is common to experience burning, itching and discomfort for some weeks or months afterwards. This is due to damage to the nerves (known as acute post-herpetic neuralgia) and it can be very distressing.
At present, there is no published evidence that Covid vaccines trigger shingles, although in time we will learn more [File photo]
The standard treatment is a low-dose antidepressant, such as the amitriptyline you were prescribed, which helps suppress the symptoms of the nerve damage.
At present, there is no published evidence that Covid vaccines trigger shingles, although in time we will learn more.
However, the fact that shingles is so common in people in your and your neighbour’s age range means it’s more likely to be a coincidence that you both suffered from it, rather than the jab causing the shingles.
My husband has had a cough for several months which only takes hold in the late evening. He feels as if he has catarrh in his throat and several prescriptions haven’t helped. It is very irritating for him and is disturbing his (and my) sleep. What might this be?
C. Mulligan, Glasgow.
Your husband’s symptoms suggest he has chronic rhinosinusitis, where the lining of the nose and sinuses becomes infected or inflamed — most often due to allergy — not least as his symptoms are worse in the evening and at night.
This is typical of allergic rhinosinusitis because the usual triggers are common household allergens such as dust or animal dander (have you recently acquired a cat, perhaps?).
Even people with no previous allergies can sometimes develop this type of allergy response following a severe cold — possibly because the allergic tendency has somehow been ‘switched on’.
It could also be non-allergic rhinosinusitis, where the cause may be a previous infection irritating the sinus tissue.
The coughing is the result of the lining of the nose and sinuses becoming inflamed and secreting more mucus, causing the congestion or ‘catarrh’ your husband has.
Your husband’s symptoms suggest he has chronic rhinosinusitis, where the lining of the nose and sinuses becomes infected or inflamed — most often due to allergy — not least as his symptoms are worse in the evening and at night
Your GP has prescribed two medications in attempts to treat this already — acetylcysteine and a nasal spray (I imagine the latter contains a steroid).
It is not clear to me why the first of these was given, as this is a treatment to clear mucus from the lungs in conditions such as bronchitis, and unless the catarrh is affecting his lungs more than his nose, this will not have helped.
The nasal spray hasn’t worked either, so I would suggest using more potent steroid nose drops — ideally, betamethasone. These must be applied at least twice daily, with the head in a downwards and forwards position.
This should help alleviate the symptoms after a few weeks, before your husband switches to a milder steroid nose spray, such as the one I suspect he tried first.
Even non-allergic rhinosinusitis usually improves after this — hopefully relieving your husband’s symptoms and both of your disturbed nights.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email: [email protected] — include contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context. Consult your own GP with any health worries
Could a solution to the well-reported staffing crisis in the care home sector be to recruit retired healthcare personnel?
It could well be, but for many of us in this category the process has been held up by training requirements and Disclosure and Barring Service checks (for criminal records).In fact, the bureaucracy was overwhelming.
Of course, these are older professionals anyway who may have pre-existing health problems of their own, making them vulnerable.
I have an alternative suggestion: recruit staff from the Care Quality Commission (CQC), the independent care and quality regulator for health and social care services in the UK.
Many CQC staff migrated from healthcare anyway, so they have the training and background checks already.
Further, suspending time-consuming CQC inspections would be rational. The same applies in healthcare: the inspection body should be temporarily suspended and all staff with appropriate qualifications asked to help on the front line.
Source: Read Full Article